The Dangers of Proton Pump Inhibitors – It is time for a Black Box Warning

Proton Pump Inhibitor Drugs (PPIs) like Nexium and Prilosec are among the most popular drugs in the world but perhaps they may be the most dangerous when taken over the long-term. I have written about the risks of this class of drugs multiple times in prior blogs (see blogs regarding dependency, bone fractures, infections, among others) but I believe it is necessary at this point to support Public Citizen’s petition with the FDA to finally put a Black Box warning on these drugs. see www.citizen.org/petition-asking-fda-to-add-warnings-to ppis.

PPIs drugs like Nexium, Prilosec and Prevacid have been miracle drugs for some people who suffer serious heartburn. For over the last decade, doctors prescribed these drugs to millions of patients under the belief that there was no risk in taking these drugs, and these drugs not only stopped acid reflux but they provided protection against esophageal cancer. Even more millions of people purchased these drugs over-the-counter at their local drug store. It turns out, however, that these drugs have become increasingly associated with a range of dangerous and sometimes fatal side effects and long-term dependence. And many patients on these drugs do not even have a need for this treatment.

In August 2011, Public Citizen filed a petition with the FDA to put Black Box Warnings on all PPIs to warn doctors and patients alike of the dangerous side effects and safer alternatives. The dangerous side effects that should be included in the Black Box include the following:

1. Rebound Acid Hypersecretion Risk – there is currently no warning regarding the dependence or addictiveness of these drugs after taking them for as little as four weeks;
2. Fracture Risk – long term and multiple daily dose has been linked to increased risk of osteoporosis-related fractures of the spine, hip and wrist fracture;
3. Infection Risk – increased risk of community-acquired pneumonia and C-difficile-caused diarrhea; and 4. Severe Magnesium Deficiency – can increase the likelihood of fatal heart rhythm disruptions.

First, regarding the addiction of PPIs, The American Journal of Gastroenterology reported the results of its PPI clinical trial, which which confirmed an earlier study in Gastroenterology – concluding that these types of medications actually induce the very symptoms they are used to treat. In other words, many of the people taking these medications to treat heartburn-related symptoms, end up with worse heartburn if they attempt to stop taking the medications. These studies finally provide an answer as to why so many people have been taking these medications for so many years and are resigned to taking them for the rest of their lives.

Physicians who prescribed these medications in the 1990s and over the course of the last ten years were never warned of the risk of addiction or withdrawal symptoms. Now, millions of patients cannot stop taking these drugs.

With respect to the risk of fractures, in 2010, the FDA announced that required strengthened warnings concerning the possible increased risk of fractures of the hip, wrist, and spine with the use of PPIs. The strengthened warnings will be required for both prescription proton pump inhibitors and over-the-counter (OTC) versions.

Third, regarding infections, a JAMA study found that hospital patients who are given certain heartburn drugs like Prilosec, Nexium, and Prevacid are at higher risk for pneumonia than those who are not given these medications. In fact, the study determined that there was a 30% increased risk for pneumonia among hospital patients taking these types of medications, called proton-pump inhibitors (PPIs).

The drugs are often recommended for intensive-care patients to prevent stress ulcers. However, in recent years they have been given, often unnecessarily, to a large percentage of inpatients largely because they are widely considered to be safe drugs. Experts estimate that over 50% of all inpatients now receive acid-suppressive drugs during a hospital stay, and half of those patients are receiving the medication for the very first time.

The overprescription of these drugs in the hospital setting is staggering because this is not the first time that these medications have been linked to pneumonia. In fact, a study reported in 2004 found an association between community-acquired pneumonia (in non-hospitalized people) and acid-suppressing meds. Therefore, it is unsurprising that a link has now been found with hospital-acquired pneumonia.

However, despite these studies, the FDA-approved labels for Nexium, Prilosec, and Prevacid remain void of any warnings about the increased risk of pneumonia. In fact, Prevacid’s label is the only one that even states that a single case of pneumonia was ever reported by a patient taking the drug.

Despite the lack of information provided by the drug manufacturers, the causal relationship can still be explained. Although stomach acid is negatively viewed since it causes heartburn, acid reflux symptoms, and other painful conditions, its presence is also necessary to digest food and to act as a first defense against viruses, bacteria, and other harmful organisms entering your body through your mouth. Therefore, heartburn drugs by reducing stomach acid, are also reducing one of the body’s defense mechanisms against the germs causing pneumonia.

Finally, we can now add low magnesium levels to the growing list of side effects caused by Proton Pump Inhibitors (PPIs), like Nexium, Prilosec, Prevacid and Protonix. While PPIs do an incredible job of controlling chronic acid reflux, many researchers now believe that they may also increase your risk of contracting pneumonia, developing bone fractures, and increasing your risk of a heart attack if taken with a drug like Plavix. It seems as if every couple months, a new warning is issued by the FDA concerning these products.

While low magnesium levels, called “hypomagnesemia,” may not seem like a serious condition, it can lead to muscle spasm, irregular heartbeat and convulsions or seizures. The FDA is recommending that doctors monitor patients’ magnesium levels for those taking PPIs for longer than one year. Furthermore, the FDA has advised that magnesium supplements may not be helpful in many cases, and PPI treatment should be stopped entirely.

What may be the most disturbing part of all of this is that studies have shown that these drugs actually induce the symptoms they were prescribed to treat. In other words, some patients who have low magnesium levels caused by PPIs, who cannot be helped by magnesium supplements, may not be able to stop taking these drugs because stopping would induce even worse heartburn symptoms.

PPIs like Prilosec and Nexium were never intended to be taken for long periods of time for minor symptoms. Black Box Warnings should be mandatory for these drugs. They can be addictive and cause a host of serious side effects. Physicians and patiens alike need to be warned that there are safer alternatives to PPIs, especially at the beginning of treatment. Only a Black Box warning can adequately disclose the real risks of these drugs. The FDA should not allow another generation of patients to become dependent on these medications and be put at risk for serious infections, bone fractures and heart rhythm abnormalities.